Format

Send to

Choose Destination
Arch Intern Med. 1989 Jun;149(6):1423-5.

Large phosphate shifts with treatment for hyperglycemia.

Author information

1
St Luke's Hospital, San Francisco, Calif.

Abstract

Although hypophosphatemia is known to commonly accompany therapy for hyperglycemia, it is not generally appreciated that severe life-threatening depletion of phosphate may occur. I followed up two patients who had precipitous drops during intravenous insulin therapy for diabetic ketoacidosis and hyperosmolar nonketotic state. The patient with diabetic ketoacidosis had a phosphate level nadir that equaled the lowest recorded phosphate level in a living human (0.03 mmol/L). Because (1) serum phosphate levels do not reflect total body phosphate stores, (2) rapid shifts of phosphorus can occur among body compartments, and (3) severe hypophosphatemia is potentially life-threatening, phosphate levels should be frequently monitored during therapy for hyperglycemia and intervention should be undertaken if phosphate levels fall below 0.5 mmol/L.

PMID:
2730261
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center